Metformin and alcohol can potentially interact with each other and cause harmful effects. Though rare, some of these effects can be life threatening.
Recall of metformin extended release
In May 2020, the
Food and Drug Administration (FDA)recommended that some makers of metformin extended release remove some of their tablets from the U.S. market. This is because an unacceptable level of a probable carcinogen (cancer-causing agent) was found in some extended-release metformin tablets. If you currently take this drug, call your healthcare provider. They will advise whether you should continue to take your medication or if you need a new prescription.
If you take metformin to treat your type 2 diabetes, you may wonder how this drug affects your ability to drink safely. Drinking alcohol can affect your diabetes directly, but you may face additional risks if you drink alcohol with metformin.
This article gives you information on how alcohol interacts with metformin and also how drinking alcohol can affect your diabetes.
With any medication you take, you should be aware of interactions with other substances. Metformin and alcohol can interact with harmful effects, though it happens rarely. You’re at risk if you regularly drink alcohol in excess.
Binge drinking or chronic, heavy drinking while you’re taking metformin can cause extremely low blood sugar levels, although other type 2 diabetes drugs, known as sulfonylureas, come with a much higher risk of hypoglycemia.
Some symptoms of low blood sugar levels can be similar to symptoms of having had too much to drink. These include:
- blurry vision
How to treat hypoglycemia
It’s important that the people you drink with know that you have diabetes and what to do for hypoglycemia. If you or the people around you notice these symptoms, stop drinking alcohol and eat or drink something that will quickly raise your blood sugar level.
Many people with diabetes also carry glucose tablets that they can eat quickly when they need to raise their blood sugar levels. Other options include hard candies, juice, or regular soda, or nonfat or 1 percent milk. Check your blood sugar again 15 minutes later and repeat if necessary.
If your symptoms of hypoglycemia are severe, such as loss of consciousness, and you do not have a glucagon hypoglycemia rescue kit, someone should call 911 or local emergency services. It’s helpful in emergencies if you wear some diabetes identification.
A glucagon hypoglycemia rescue kit includes human glucagon (a natural substance that helps balance your blood sugar level), a syringe to inject it, and instructions. You can use this kit for severe hypoglycemia when eating food will not help or isn’t possible.
Ask your doctor if you should get one. If you are taking metformin with other diabetes medications, such as insulin, they may recommend a rescue kit for you. You may also need one if you’ve had episodes of severe hypoglycemia in the past.
Lactic acidosis is rare, but it is a serious side effect. It’s caused by a buildup of lactic acid in your blood. Lactic acid is a chemical that is naturally produced by your body as it uses energy. When you take metformin, your body produces more lactic acid than it usually does.
When you drink alcohol, your body can’t get rid of lactic acid as quickly. Drinking too much alcohol, especially when taking metformin, can cause a buildup of lactic acid. This buildup can cause serious damage to your kidneys, lungs, heart, and blood vessels.
If lactic acidosis is not treated right away, organs may shut down, which can lead to death. Symptoms of lactic acidosis include:
- unusual muscle pain, such as sudden and severe pain in muscles that don’t usually cramp
- trouble breathing
- stomach discomfort, such as a fluttering feeling, nausea, cramping, or sharp pains
- feeling cold
- fast heart rate
Lactic acidosis is a medical emergency that must be treated in a hospital. If you take metformin and have been drinking and you notice these symptoms, call your doctor right away or go to the nearest hospital’s emergency room.
Metformin is used to treat type 2 diabetes. People with type 2 diabetes have a problem with a substance called insulin. Insulin typically helps your body control the levels of glucose in your blood. However, if you have type 2 diabetes, your insulin doesn’t work like it should.
When insulin isn’t working properly, your blood sugar level gets too high. This can happen because your body doesn’t make enough insulin to help your body use its glucose or doesn’t respond like it should to the insulin it does make.
Metformin helps lower your blood sugar levels by addressing both of these problems. It helps reduce the amount of glucose that your liver releases into your blood. It also helps your body respond to your insulin better, so that it uses more of the glucose in your blood.
In addition to interacting with metformin, alcohol can also affect your diabetes directly by lowering your blood sugar levels. Alcohol can cause low blood sugar levels for up to 24 hours after you drink it.
Most people with diabetes can have moderate amounts of alcohol. If you’re a woman, a moderate amount means no more than one drink per day. If you’re a man, it means no more than two drinks per day.
You should also take the following precautions if you drink and have diabetes:
- Don’t drink alcohol on an empty stomach.
- Don’t drink alcohol when your blood sugar is low.
- Eat food before or after drinking alcohol.
- Stay hydrated by drinking plenty of water while drinking alcohol.
Also, check your blood sugar levels before you drink, while you drink, before you go to bed, and for 24 hours after you drink alcohol.
Alcohol and metformin can interact with negative results. However, it doesn’t necessarily mean that you can’t drink alcohol. Alcohol affects people differently, and only your doctor knows your medical history well enough to advise you about drinking while on metformin.
If your doctor does tell you that it’s safe for you to drink alcohol, remember the precautions above and keep in mind that moderation is the key.